Alert archive / Arizona / Special Weather Statements in 2013

Special Weather Statement, NWS Tucson, AZ

August 6, 2013

NWS Tucson, AZ issued this special weather statement at Aug 6, 2013, 1:40 PM MST. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2013, 1:40 PM MST (20:40 UTC)
Expired
Aug 6, 2013, 2:30 PM MST
In force
50 min
Issued by
NWS Tucson, AZ

The radar

The Tucson radar (KEMX), 34 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WWUS85 KTWC 062040
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
140 PM MST TUE AUG 6 2013

AZZ504-507-514-062130-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
140 PM MST TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA AND WESTERN COCHISE
COUNTIES UNTIL 230 PM MST...

AT 136 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ON THE SOUTHERN END OF THE RINCON MOUNTAINS OR 
16 MILES NORTHWEST OF BENSON...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
EASTERN PIMA AND NORTHWESTERN COCHISE COUNTIES.

LAT...LON 3236 11054 3211 11026 3198 11052 3208 11068
TIME...MOT...LOC 2040Z 226DEG 18KT 3209 11052

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 6, 9:35 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 6, 9:35 AM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
935 AM MST TUE AUG 6 2013

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. THEREAFTER...DRIER AIR WILL SPREAD INTO THE DESERT
SOUTHWEST FOR A DECREASE IN THUNDERSTORM COVERAGE THE REST OF THE
WEEK. THIS DRIER AIR WILL ALSO RESULT IN WARMER DAYTIME
TEMPERATURES.

&&

.DISCUSSION...INFRARED SATELLITE IMAGERY SHOWED EXTENSIVE CLOUD
COVER WEST OF TUCSON UP THROUGH CENTRAL ARIZONA INTO NORTHERN
ARIZONA WITH CLEAR TO PARTLY CLOUDY SKIES ACROSS THE REMAINDER OF SE
ARIZONA. REGIONAL DOPPLER RADAR DEPICTED SCATTERED SHOWERS WEST AND
NORTH OF TUCSON. RADAR ALSO SHOWED TWO WEAK CIRCULATIONS...ONE EAST
OF FLAGSTAFF MOVING NORTH AND THE OTHER OVER SW PINAL COUNTY SLOWLY
MOVING N. UPPER LEVEL TROFINESS OVER THE WESTERN ARIZONA WITH VORT
LOBE ON SRN END NEAR ROCKY POINT. PRECIPITABLE WATER VALUES ARE UP
FROM YESTERDAY AND RANGED FROM 1.40" TO 1.65"...WETTEST FROM TUCSON
WEST. 12Z TUCSON SOUNDING HAD AN ONION SHAPE LOOK TO IT WITH
SOUTHERLY WINDS FROM 10KFT ON UP.

HAVE SEEN A FEW THUNDERSTORMS IN THE PAST HOUR NEAR THE VORT LOBE
OVER FAR NW SONORA MEXICO. 12Z UA WRF NAM DID A REALLY GOOD JOB IN
INITIALIZED THE CLOUD COVER OVER THE STATE EARLY THIS MORNING WHICH
IS ALWAYS A GOOD THING WHEN LOOKING AT THE HIGH RESOLUTION MODELS.
SHOULD SEE SCATTERED THUNDERSTORMS DEVELOP BETWEEN 11 AM AND 1 PM
FROM WESTERN COCHISE COUNTY WEST INTO CENTRAL PIMA COUNTY. WITH PW
VALUES RUNNING 125% ABOVE NORMAL...EXPECT LOCALLY HEAVY RAINERS.
THERE IS SOME DRIER MID-LEVEL AIR THAT WILL WORK NORTH ACROSS THE
AREA THIS AFTERNOON...WHICH MAY ENHANCE THE CHANCES FOR ISOLATED
SEVERE WET MICROBURSTS...ESPECIALLY FROM TUCSON EAST. THIS AREA WILL
ALSO HAVE A LITTLE BETTER UPPER LEVEL DIVERGENCE. WILL RUN OUT AN
UPDATE TO THE FORECAST TO HIGHLIGHT THE THINKING ABOVE.

DEPENDING ON HOW FAST THE OVERALL TROF MOVES THROUGH THE STATE THIS
EVENING...COULD SEE LINGERING SHOWERS CONTINUE INTO THE OVERNIGHT
HOURS.

HIGH TODAY WILL BE 5-10 DEGREES BELOW NORMAL...WITH BIGGEST
DEPARTURES OCCURRING OVER WEST OF TUCSON DUE TO CLOUD COVER AND RAIN.

&&

.AVIATION...SCT SHRA MAINLY NORTH AND WEST OF KTUS PERSISTING
THROUGH ABOUT 06/20Z...THEN SCT TSRA DEVELOPING AFT 06/18Z AND
CONTINUING THRU 07/05Z...WIND GUSTS TO 45 KTS NEAR ANY TSRA...AS
WELL AS LOCAL MVFR/IFR CIGS/VSBYS. OTHERWISE...SURFACE WIND
GENERALLY LESS THAN 10 KTS THRU 07/18Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION
TODAY...RESULTING IN A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST ARIZONA. SLIGHTLY DRIER
AIR WILL MOVE IN FROM THE WEST DURING THE SECOND HALF OF THE WEEK
AND INTO THE WEEKEND FOR LESSER RAIN CHANCES. OUTSIDE OF
GUSTY THUNDERSTORM OUTFLOWS...WINDS DURING THE PERIOD ARE EXPECTED
TO BE LIGHT...GENERALLY LESS THAN 15 MPH AND DIURNALLY DRIVEN.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 6, 1:22 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
122 PM MST TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     TSTM WND GST     1 SSW BISBEE-DOUGLAS AI 31.45N 109.60W
08/06/2013  M64 MPH          COCHISE            AZ   ASOS

&&

EVENT NUMBER TWC1300094

JRG
Local storm report, Aug 6, 1:30 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     FLOOD            3 SW RIO RICO           31.44N 111.00W
08/06/2013                   SANTA CRUZ         AZ   TRAINED SPOTTER

            LOW WATER CROSSINGS FLOODED. 0.74 INCHES OF RAINFALL
            FELL IN 15 MINUTES.

&&

EVENT NUMBER TWC1300095

CERNIGLIA
Special weather statement, Aug 6, 1:40 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
140 PM MST TUE AUG 6 2013

AZZ504-507-514-062130-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
140 PM MST TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA AND WESTERN COCHISE
COUNTIES UNTIL 230 PM MST...

AT 136 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ON THE SOUTHERN END OF THE RINCON MOUNTAINS OR
16 MILES NORTHWEST OF BENSON...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
EASTERN PIMA AND NORTHWESTERN COCHISE COUNTIES.

LAT...LON 3236 11054 3211 11026 3198 11052 3208 11068
TIME...MOT...LOC 2040Z 226DEG 18KT 3209 11052

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:55 PM MSTSpecial Weather StatementTWCCochise50 min
Aug 5, 6:31 PM MSTAreal Flood AdvisoryTWCCochise119 min
Aug 5, 7:27 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 6, 12:40 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal, Santa Cruz3 hr
Aug 6, 1:04 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Aug 6, 2:28 PM MSTSpecial Weather StatementTWCGraham47 min

Nearby

Special Weather Statements in Arizona, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.